Advertisement

Cubature Formulas on Spheres

  • Feng Dai
  • Yuan Xu
Chapter
Part of the Springer Monographs in Mathematics book series (SMM)

Abstract

In problems that deal with data, as frequently encountered in applied mathematics, it is often necessary to discretize integrals to obtain discrete processes of approximation. Cubature formulas, a synonym for numerical integration formulas, are essential tools for discretizing integrals. In contrast to the one-variable case, fundamental problems of cubature formulas in several variables are still open, including those on the sphere. In this chapter, we discuss several aspects of cubature formulas on the sphere.

Keywords

Quadrature Formula Quadrature Rule Cubature Formula Harmonic Polynomial Asymptotic Order 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Abramowitz, M., Stegun, I.: Handbook of Mathematical Functions, 9th printing Dover Publication, New York (1970)Google Scholar
  2. 2.
    An, C., Chen, X., Sloan, I.H., Womersley, R.S.: Well conditioned spherical designs for integration and interpolation on the two-sphere. SIAM J. Numer. Anal. 48(6), 2135–2157 (2010)MathSciNetMATHCrossRefGoogle Scholar
  3. 11.
    Bannai, E., Bannai, E.: A survey on spherical designs and algebraic combinatorics on spheres. Eur. J. Combinatorics 30, 1392–1425 (2009)MathSciNetMATHCrossRefGoogle Scholar
  4. 19.
    Bondarenko, A., Radchenko, D., Viazovska, M.: Optimal asymptotic bounds for spherical designs. arXiv:1009.4407Google Scholar
  5. 21.
    Bourgain, J., Lindenstrauss, J.: Distribution of points on spheres and approximation by zonotopes. Israel J. Math. 64, 25–31 (1988)MathSciNetMATHCrossRefGoogle Scholar
  6. 23.
    Brown, G., Dai, F.: Approximation of smooth functions on compact two-point homogeneous spaces. J. Funct. Anal. 220, 401–423 (2005)MathSciNetMATHCrossRefGoogle Scholar
  7. 28.
    Caflisch, R.E.: Monte Carlo and Quasi-Monte Carlo methods. In: Acta Numerica, vol. 7, pp. 1–49. Cambridge University Press, Cambridge (1998)Google Scholar
  8. 36.
    Conway, J.H., Sloane, N.J.A.: Sphere Packings, Lattices and Groups, 3rd edition. Springer, New York (1998)Google Scholar
  9. 46.
    Dai, F., Wang, H.P.: Positive cubature formulas and Marcinkiewicz–Zygmund inequalities on spherical caps. Constr. Approx. 31, 1–36 (2010)MathSciNetMATHCrossRefGoogle Scholar
  10. 53.
    Delsarte, P., Goethals, J.M., Seidel, J.: Spherical codes and designs. Geom. Dedicata 6, 363–388 (1977)MathSciNetMATHCrossRefGoogle Scholar
  11. 82.
    Hardin, R.H., Sloane, N.J.A.: McLaren’s improved snub cube and other new spherical designs in three dimensions. Discrete Comput. Geom. 15, 429–441 (1996)MathSciNetMATHCrossRefGoogle Scholar
  12. 84.
    Heo, S., Xu, Y.: Invariant cubature formulae for spheres and balls by combinatorial methods. SIAM J. Numer. Anal. 38, 626–638 (2000)MathSciNetMATHCrossRefGoogle Scholar
  13. 85.
    Heo, S., Xu, Y.: Constructing cubature formulae for sphere and triangle. Math. Comp. 70, 269–279 (2001)MathSciNetMATHCrossRefGoogle Scholar
  14. 87.
    Hesse, K., Sloan, I.H., Womersley, R.S.: Numerical integration on the sphere. In: Handbook of Geomathematics, pp. 1187–1220. Springer, New York (2010)Google Scholar
  15. 98.
    Korevaar, J., Meyers, J.L.H.: Chebyshev-type quadrature on multidimensional domains. J. Approx. Theor. 79(1), 144–164 (1994)MathSciNetMATHCrossRefGoogle Scholar
  16. 105.
    Lebedev, V.I.: Spherical quadrature formulas exact to orders 25–29. Siberian Math. J. 18, 99–107 (1977)MATHCrossRefGoogle Scholar
  17. 106.
    Lebedev, V.I., Lauikov, D.N.: A quadrature formula for a sphere of the 131st algebraic order of accuracy (Russian). Dokl. Akad. Nauk. 366, 741–745 (1999)MathSciNetGoogle Scholar
  18. 107.
    Leopardi, L.: A partition of the unit sphere into regions of equal area and small diameter. Electron. Trans. Numer. Anal. 25, 309–327 (2006)MathSciNetMATHGoogle Scholar
  19. 119.
    Mhaskar, H.N.: Local quadrature formulas on the sphere. J. Complexity 20(5), 753–772 (2004)MathSciNetMATHCrossRefGoogle Scholar
  20. 122.
    Mhaskar, H.N., Narcowich, F.J., Ward, J.D.: Spherical Marcinkiewicz–Zygmund inequalities and positive quadrature. Math. Comp. 70, 1113–1130 (2001). (Corrigendum: Math. Comp. 71, 2001, 453–454)Google Scholar
  21. 126.
    Mysovskikh, I.P.: Interpolatory Cubature Formulas. Nauka, Moscow (1981)Google Scholar
  22. 129.
    Narcowich, F.J., Petrushev, P., Ward, J.D.: Localized tight frames on spheres. SIAM J. Math. Anal. 38, 574–594 (2006)MathSciNetCrossRefGoogle Scholar
  23. 134.
    O’Regan, D., Cho, Y.J., Chen, Y.Q.: Topological Degree Theory and Applications. Chapman and Hall/CRC, Bocca Raton (2006)MATHGoogle Scholar
  24. 149.
    Saff, E.B., Kuijlaars, A.B.J.: Distributing many points on a sphere. Math. Intelligencer 19, 5–11 (1997)MathSciNetMATHCrossRefGoogle Scholar
  25. 151.
    Seidel, J.J.: Isometric embeddings and geometric designs. Discrete Math. 136, 281–293 (1994)MathSciNetMATHCrossRefGoogle Scholar
  26. 152.
    Seymour, P.D., Zaslavsky, T.: Averaging sets: A generalization of mean values and spherical designs. Adv. Math. 52, 213–240 (1984)MathSciNetMATHCrossRefGoogle Scholar
  27. 153.
    Sloan, I.H., Womersley, R.: Extremal systems of points and numerical integration on the sphere. Adv. Comput. Math. 21, 107–125 (2004)MathSciNetMATHCrossRefGoogle Scholar
  28. 154.
    Sobolev, S.L.: Cubature formulas on the sphere which are invariant under transformations of finite rotation groups. Dokl. Akad. Nauk SSSR 146, 310–313 (1962)MathSciNetGoogle Scholar
  29. 157.
    Stein, E.M.: Topics in harmonic analysis related to the Littlewood–Paley theory. In: Annals of Mathematical Studies, vol. 63. Princeton University Press, Princeton (1970)Google Scholar
  30. 162.
    Szegő, G.: Orthogonal Polynomials, vol. 23, 4th edn. American Mathematical Society Colloquium Publications, Providence (1975)Google Scholar
  31. 163.
    Taibleson, M.H.: Estimates for finite expansions of gegenbauer and Jacobi polynomials. In: Recent progress in Fourier analysis (El Escorial, 1983) North-Holland Math. Stud., vol 111, pp. 245–253. North-Holland, Amsterdam (1985)Google Scholar
  32. 171.
    Yudin, V.A.: Lower bounds for spherical designs. Russian Acad. Sci. Izv. Math. 61, 213–223 (1997)MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Feng Dai
    • 1
  • Yuan Xu
    • 2
  1. 1.Department of Mathematical and Statistical SciencesUniversity of AlbertaEdmontonCanada
  2. 2.Department of MathematicsUniversity of OregonEugeneUSA

Personalised recommendations